Alert archive / Vermont / Snow Squall Warnings in 2019

Snow Squall Warning 13, NWS Burlington, VT

December 11, 20196 counties in Vermont; Essex County, New York

NWS Burlington, VT issued this snow squall warning at Dec 11, 2019, 7:44 PM EST for 6 counties in Vermont; Essex County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2019, 7:44 PM EST (00:44 UTC)
Expired
Dec 11, 2019, 8:45 PM EST
In force
61 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Essex County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 38 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2019-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2019-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
130 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS51 KBTV 120044
SQWBTV

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Burlington VT
744 PM EST Wed Dec 11 2019

NYC031-VTC001-007-011-015-019-023-120145-
/O.NEW.KBTV.SQ.W.0013.191212T0044Z-191212T0145Z/
Essex NY-Lamoille VT-Orleans VT-Addison VT-Chittenden VT-
Washington VT-Franklin VT-
744 PM EST Wed Dec 11 2019

The National Weather Service in Burlington has issued a

* Snow Squall Warning for...
  East central Essex County in northern New York...
  Lamoille County in northwestern Vermont...
  Orleans County in northeastern Vermont...
  Northwestern Addison County in central Vermont...
  Chittenden County in northwestern Vermont...
  Northwestern Washington County in central Vermont...
  Southeastern Franklin County in northwestern Vermont...

* Until 845 PM EST.

* At 744 PM EST, a dangerous snow squall was located along a line
  extending from near Jay to Westford to near Keene, moving east at
  20 mph.

  HAZARD...Visibility of less than one quarter mile in heavy snow 
           and blowing snow. Wind gusts in excess of 35 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 89 between mile markers 64 and 91.
   Interstate 91 between mile markers 157 and 172.

Locations impacted include...
Essex Junction, Burlington International Airport, Newport City, South
Burlington, Vergennes, Burlington, Willsboro, Morrisville, Westport,
Elizabethtown, Orleans, Derby Center, Jay, Newport Town, Cambridge,
Montgomery Center, Albany, Essex Junction Village, Brownington
Village and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4493 7196 4448 7251 4408 7321 4423 7373
      4458 7302 4499 7251
TIME...MOT...LOC 0044Z 289DEG 17KT 4493 7254 4461 7304 4429 7370 

$$

Lahiff
1 follow-up statement
703 
WWUS51 KBTV 120102
SQWBTV

Snow Squall Warning
National Weather Service Burlington VT
802 PM EST Wed Dec 11 2019

VTC011-120112-
/O.CAN.KBTV.SQ.W.0013.000000T0000Z-191212T0145Z/
Franklin VT-
802 PM EST Wed Dec 11 2019

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...

The snow squall which prompted the warning moved out of the warned 
area. Therefore, the snow squall warning has been cancelled.

LAT...LON 4493 7196 4448 7251 4408 7321 4419 7358
      4452 7289 4497 7229
TIME...MOT...LOC 0102Z 293DEG 20KT 4483 7238 4451 7288 4419 7354 

$$

NYC031-VTC001-007-015-019-023-120145-
/O.CON.KBTV.SQ.W.0013.000000T0000Z-191212T0145Z/
Essex NY-Lamoille VT-Orleans VT-Addison VT-Chittenden VT-
Washington VT-
802 PM EST Wed Dec 11 2019

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 845 PM EST FOR EAST
CENTRAL ESSEX...LAMOILLE...CENTRAL ORLEANS...NORTHWESTERN ADDISON...
SOUTHERN CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES...

At 802 PM EST, a dangerous snow squall was located along a line
extending from near South Newport to Underhill Center to near
Elizabethtown, moving southeast at 25 mph.

HAZARD...Visibility of less than one quarter mile in heavy snow and 
         blowing snow. Wind gusts in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 89 between mile markers 64 and 81.
   Interstate 91 between mile markers 157 and 172.

Locations impacted include...
Newport City, Vergennes, Morrisville, Westport, Orleans, Derby
Center, Johnson Village, Newport Town, Monkton Ridge, Monkton,
Albany, Monkton Boro, Hyde Park, Brownington Village, Irasburg,
Hinesburg, St. George, Morrisville Village, Newport Center and
Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4493 7196 4448 7251 4408 7321 4419 7358
      4452 7289 4497 7229
TIME...MOT...LOC 0102Z 293DEG 20KT 4483 7238 4451 7288 4419 7354 

$$

Lahiff

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this snow squall warning went out at Dec 11, 6:42 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 11, 6:42 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
642 PM EST Wed Dec 11 2019

.SYNOPSIS...
Lake enhanced snow showers will continue across the St Lawrence
Valley this afternoon and evening with additional accumulations
around an inch are possible. A front will propagate these
showers eastward this evening with the potential for brief heavy
snowfall across northern New York and along the International
Border in Vermont. Drier but colder weather arrives on
Thursday. The next chance for widespread precipitation will
occur Saturday, with moderate rain generally expected across the
North Country.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 623 PM EST Wednesday...Quick update made to the evening
forecast, mainly to adjust PoPs through midnight to hone in on
lake effect snow showers and northern snow squalls. Impressive
squall moving through northern New York right now which produced
a quick inch of snow per webcams and NYS Mesonet obs around
0.05" of liquid accum. This coupled with gusty southwesterly
winds of 25-35 mph has likely produced whiteout conditions
across area roadways in northern New York where snow squall
warnings continue and are moving into northern New York.
Strongest gust observed so far was 40mph at the Ellenburg NYS
Mesonet site in the squall. Hi-res model output reflectivity
from the NAM-nest as well as our local BTV 2km and 4km models is
spot on this evening, and generally shows the northern portion
of the line progressing eastward through northern Vermont over
the next few hours while dissipating, and the southern end
across the Adirondacks pivoting southward out of the BTV CWA,
with additional accumulations of a half to 1 inch expected.
After midnight activity wanes and skies trend clear by daybreak,
which is handled well by the previous forecast.

.Previous Discussion...
Lake effect snow showers will continue to persist across our
western New York zones for the next couple hours ahead of a cold
front pushing east out of Ontario. Sounding profiles show
convective depths across northern New York upwards of 10,000 ft
allowing for very efficient production of snowfall. These lake
induced snow bands have been producing moderate to locally heavy
snow at times, with several sites reporting visibilities 1/4 to
1/2 mi at times. Area webcams indicate that near whiteout
conditions are occurring in the heaviest of snow bands. Over the
last hour, radar shows that these lake enhanced snow bands have
begun to slowly propagate east with Potsdam and Gouverneur now
seeing reduced visibilities and snow covered roads. These snow
showers will continue to move east through the next several
hours.

The main area of concern will be across our northern zones,
especially St Lawrence and Franklin counties in New York and along
the International border in Vermont between now and 03z. The best
CAPE (70-130 J/kg), along with moisture and 925mb frontogenesis
extends along an SW to NE axis from Watertown, NY to Pittsburg, NH.
One limiting factor for locations outside the St Lawrence Valley is
the lack of moisture in the low levels. Per latest observations,
noting a lot of teen/single digit dew points within the Adirondacks
and Champlain Valley along with points east. Therefore, by the time
the front crosses into Vermont the better organized snow showers may
be dissipating and becoming more showery in nature, rather than an
organized snow squall. Again, the main concern will be brief
reduction in visibilities and dusting of snow along with gusty winds
upwards of 20-25 knots at times. Behind this front, CAA overspreads
the area as winds turn breezy out of the west between 15-25 knots.
These gusts will last through the early overnight hours, before
abating after midnight.

Thursday is still shaping up to be a relatively nice day with quiet
weather expected. High temperatures will be below normal for this
time of year in the low to mid 20s. Despite some mid-level moisture
there should still be plenty of sunshine around. High clouds
increase towards evening as a shortwave passes to our north Thursday
night. Ahead of this trough, winds increase out of the south towards
midnight which will keep overnight lows from dropping to
considerably. Expecting lows to remain in the mid teens to low
20s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 335 PM EST Wednesday...High pressure will progress well
east of New England on Friday, allowing for a moderately strong
southerly gradient flow to develop across the North Country.
South winds of 15-25 mph are expected, and gusts to 30 mph are
expected in the Champlain Valley. The southerly flow will also
yield moderating temperatures, with highs generally in the
35-40F range, except slightly cooler across the Northeast
Kingdom. Have shown generally partly sunny skies, as both 12z
NAM and GFS suggest possibility of developing low-level stratus
in the southerly flow regime. If a bit more sun occurs, a few
highs into the lower 40s will be possible across the Champlain
Valley and southern valley of Vermont.

The mid-upper level flow becomes increasingly amplified Friday
night, and low pressure moving northward across the mid-Atlantic
states will bring increasing clouds, followed by chances for
precipitation (mainly after midnight). The clouds and S-SE flow
regime suggest temperatures will not fall much overnight, and
continued WAA in the 900-800mb layer brings in above freezing air
aloft. Depending on when warm advection precipitation develops,
there is a chance for a few pockets of sleet or freezing rain during
the pre-dawn hours Saturday. This would most likely occur across
nern NY or the valleys of central/ern VT, with a few icy spots
possible, especially on secondary roads. Elsewhere, sfc temperatures
should hold above freezing, and would expect onset of stratiform
precipitation as plain rain in most locations. Have indicated 40-50
PoPs by 06Z Saturday, increasing to 70-80% by daybreak. Winds
generally SE 5-10 mph, but may be locally stronger along the
immediate wrn slopes of the Green Mtns (10-20 mph with gusts up to
25 mph).

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 335 PM EST Wednesday...Warm (above freezing) low-level
thermal profiles in place as sfc low pressure is expected to
track nwd across ern PA into central NY, before deepening to
985-990mb range across nrn NY toward 00Z Sunday. The low-level
sely moisture fetch from the Atlantic advects in PW values of
0.9 to 1.0" across the North Country, which is roughly 2- 3SD
above normal for mid-December. Overall looking at a moderate
rainfall, with total QPF 0.6-1.0" across the region. May see
some sharp within bank rises on area rivers and streams, but
absence of significant snowpack/snow melt component should
preclude any flooding concerns. Also noting esely 45-55kt low-
level jet at KRUT about 2kft AGL. Given steady rainfall expected
at this time, appears these winds will have a difficult time
mixing down to the surface. May see a few gusts 20-30 mph along
the immediate western slopes of the Greens, but more significant
wind gusts are not foreseen.

As the deepening low departs to the north and east will see
developing gusty W-NW winds, and precipitation ending as a period of
snow showers, especially across the higher terrain. May see
sustained winds 15-25 mph with gusts to 35 mph for a time late
Saturday night through Sunday morning. May also see several inches
of snow accumulation during this time frame as well across the
northern Adirondacks and along the Green Mtns.

Conditions trend colder with diminishing winds on Monday with highs
in the mid to upper 20s.

Prospect for the next potential widespread precipitation event
occurs Tuesday into Tuesday night. The 12z ECMWF has trended
offshore with the low track, with low center near the 40N 70W
benchmark at 18Z Tuesday. The 12Z GFS is similar to previous runs,
with a more inland track favorable for snow changing to a wintry mix
during the day Tuesday. Kept PoPs near 40% at this time pending
better overall consistency in NWP suite.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Through 00Z Friday...Mainly scattered to broken VFR with cigs in
the 040-070 AGL range through the period. Main exception will
be from 00-04Z when frontal passage and locally heavy snow
showers push through with brief IFR conditions possible. Winds
gusty south/southwesterly from 10 to 20 kts, trending west to
northwest in the 01-05Z time frame behind the front before
abating toward sunrise Friday. After 18Z Friday winds back to
light south/southwesterly around 5 kts under continued VFR.

Outlook...

Thursday Night: VFR. NO SIG WX.
Friday: Mainly VFR, with areas MVFR possible. NO SIG WX.
Friday Night: Mainly MVFR, with local IFR possible. Likely RA,
Chance FZRA.
Saturday: Mainly MVFR, with areas IFR possible. Definite RA.
Saturday Night: IFR. Definite RA, Likely SHRA, Likely SHSN.
Sunday: Mainly MVFR, with local IFR possible. Windy with gusts to
30 kt. Likely SHSN, Likely SHRA.
Sunday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Monday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...LaRocca
NEAR TERM...Lahiff/LaRocca
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...JMG
Hazardous weather outlook, Dec 11, 3:17 AM EST, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
317 AM EST Wed Dec 11 2019

NYZ026-027-029-030-087-120830-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
317 AM EST Wed Dec 11 2019

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Snow will develop this afternoon and evening as a cold front crosses
the area. This snow may be briefly heavy at times, producing a quick
inch or two of accumulation. Gusty west winds of 15 to 25 mph with
gusts to 35 mph are expected late this afternoon and evening, which
may result in patchy blowing snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-031-034-035-VTZ001>012-016>019-120830-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
317 AM EST Wed Dec 11 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 11, 2:33 PM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
233 PM EST Wed Dec 11 2019

NYZ026-027-029-030-087-112045-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
233 PM EST Wed Dec 11 2019

...HEAVY SNOW SHOWERS WILL AFFECT WEST-CENTRAL FRANKLIN AND ST.
LAWRENCE COUNTIES...

At 230 PM EST...Bands of moderate to heavy snow showers were
near Degrasse...moving northeast at 25 mph.

Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk,
Oswegatchie, Lisbon, Louisville, De Kalb, Fowler, Parishville,
Colton, Morley, Degrasse, Helena, Carry Falls Reservoir, Waddington
and Richville.

  * Winds in excess of 25 mph are possible with these snow showers.

  * Visibilities will drop quickly to less than a half mile at times.

  * Snowfall accumulation of 1 to 2 inches is expected through 4 PM.

LAT...LON 4445 7576 4445 7578 4451 7575 4473 7543
      4477 7541 4478 7540 4488 7522 4489 7517
      4487 7516 4493 7508 4499 7489 4497 7493
      4497 7488 4500 7489 4501 7483 4500 7479
      4455 7426 4407 7510 4440 7584
TIME...MOT...LOC 1930Z 235DEG 33KT 4440 7513

Banacos

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 8:19 PM ESTSnow Squall WarningBTVAddison, Caledonia, Chittenden, Essex, Lamoille, Orange and 4 more56 min
Dec 11, 9:16 PM ESTSnow Squall WarningBTVAddison, Caledonia, Orange, Rutland, Washington, Windsor59 min

Nearby

Snow Squall Warnings in Vermont, 2019Snow Squall Warnings in New York, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.